Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Paducah, KY

April 24, 2002Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 24, 2002, 7:56 AM CDT for Calloway County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 7:56 AM CDT (12:56 UTC)
Expired
Apr 24, 2002, 10:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Calloway County, KY

The radar

The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 241256
FFWPAH
KYC035-241545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
751 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 1045 AM CDT

* AT 751 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY    
  HEAVY RAIN CONTINUE TO TRAIN OVER THE SAME PATH WITHIN THE WARNED  
  AREA. DOPPLER RADAR ESTIMATES FROM 2 TO 3 INCHES OF RAIN HAS       
  ALREADY FALLEN THIS MORNING. ANOTHER QUICK INCH WILL BE            
  POSSIBLE DURING THE NEXT HOUR OR SO.  

* CREEKS ARE ALREADY AT BANKFULL IN SOME LOCATIONS AND SOME ROADS    
  ARE BECOMING FLOODED. THE ADDITIONAL HEAVY RAINS WILL CAUSE      
  FLASH FLOODING OF STREAMS AND ROADWAYS. 

* LOCATIONS IN THE WARNING INCLUDE...
  MURRAY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3674 8814 3652 8808 3655 8848 3673 8845

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 1:45 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 24, 1:45 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT WED APR 24 2002

MAIN FORECAST CHALLENGES WILL BE WITH TIMING AND INTENSITY OF
CONVECTION THIS AM WITH SMALL MCS TYPE SYSTEM...AND THEN WITH COLD
FRONT/H50 SHORT WAVE THIS AFTERNOON.

CURRENT SATELLITE AND RADAR TRENDS SHOW STRONG CONVECTION CONTINUING
TO DEVELOP NORTH OF SURFACE WARM FRONT ON NOSE OF LOW LEVEL (H85)
JET. ISOLATED MARGINAL SEVERE REPORTED EARLIER OVER OUR WESTERN
COUNTIES...AND THIS SHOULD REMAIN THE CASE AS THE COMPLEX EVOLVES
EAST DURING THE MORNING HOURS. ETA/AVN PRETTY CLOSE WITH TRACK OF
THIS SYSTEM OVER THE CWA BY 12Z. WILL THEREFORE NEED TO HAVE
LIKELY/CATEGORICAL POPS GOING FOR EARLY MOST AREAS. WILL ALSO NEED
TO MONITOR RADAR TRENDS FOR TRAINING ECHOES AND POSSIBLE SMALL SCALE
FLASH FLOODING THIS MORNING. WILL MENTION LOCALLY HEAVY RAIN IN
ZONES.

CONVECTIVE SYSTEM SHOULD DECAY DURING THE MID MORNING
HOURS...LEAVING NUMEROUS OUTFLOW BOUNDARIES FOR INTERACTION WITH
COLD FRONT LATER THIS AFTERNOON. SHOULD BE SOME SUN IN BETWEEN
EVENTS...AND THIS WILL SERVE TO DESTABILIZE THE AIRMASS LEFT OVER
FROM THIS MORNING. ETA FORECAST BEST LIS RUNNING -4 TO -6 BY
AFTERNOON OVER MUCH OF THE REGION AS FAST MOVING COLD FRONT AND H50
S/W ENTER THE PICTURE. HENCE...ANOTHER ROUND OF STRONG/SEVERE STORMS
SEEMS LIKELY AS THE AFTERNOON PROGRESSES (SEE SPC DISC). FRONT
SHOULD BE VERY CLOSE TO THE OHIO RIVER AT 00Z THU. WILL NEED TO
LEAVE SOME CHANCE FOR STORMS DURING THE EARLY EVENING OVER PORTIONS
OF WESTERN KY AND SOUTHWEST IN.

FROPA WILL BRING SHOT OF COOLER/DRIER AIR FOR THU/THU NIGHT...BUT
THE DRY SPELL WILL BE BRIEF AS H85 WINDS TURN SOUTHERLY QUITE
QUICKLY AND BEGIN OVER-RUNNING SURFACE HIGH PRESSURE BY FRI
AFTERNOON/EVENING. SHOULD STAY UNSETTLED TIL FROPA (AND NEXT ROUND
OF STORMS PASSES) LATE SAT/SAT NIGHT.

.PAH...NONE.

MEFFERT

In the hours before

Special weather statement, Apr 24, 7:00 AM CDT, 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT WED APR 24 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER PORTIONS OF THE
QUAD STATE REGION THIS AFTERNOON AND EARLY TONIGHT.

DISCUSSION...
A WARM FRONT OVER SOUTHERN ARKANSAS WILL DRIFT NORTHEAST TOWARD
THE OUTLOOK AREA THIS MORNING. SHOWERS AND THUNDERSTORMS WITH THIS
WARM FRONT WILL LIKELY REMAIN BELOW SEVERE LEVELS...BUT MAY CONTAIN
LOCALLY HEAVY RAINS. THIS ACTIVITY WILL MOVE EAST AND DIMINISH AS
THE MORNING WEARS ON.

FROM LATE MORNING INTO THE EARLY AFTERNOON HOURS...SOME SUNSHINE IS
EXPECTED TO RETURN TO THE REGION. THIS WILL DESTABILIZE THE AIR
OUT AHEAD OF A FAST MOVING COLD FRONT. A BROKEN LINE OF THUNDERSTORMS
IS EXPECTED TO DEVELOP ALONG THE FRONT EARLY THIS AFTERNOON OVER
SOUTH CENTRAL MISSOURI. THE STORMS WILL FORM A SQUALL LINE...AS
IT MOVES THROUGH SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL.

THE MAIN LIMITING FACTOR TO THE COVERAGE OF THE SEVERE THUNDERSTORMS
TODAY WILL BE THE AMOUNT OF CLOUDS LEFT OVER FROM THUNDERSTORMS THIS
MORNING. THE MORE SUNSHINE AVAILABLE THIS AFTERNOON...THE GREATER
THE THREAT SEVERE THUNDERSTORMS WILL FORM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER MUCH OF THE
QUAD STATE REGION. THE SEVERE WEATHER THREAT WILL EXTEND INTO
THE EARLY EVENING OVER PORTIONS OF WESTERN KENTUCKY.

&&

MEFFERT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:53 PM CDTSevere Thunderstorm WarningPAHHenderson37 min
Apr 24, 5:29 PM CDTSevere Thunderstorm WarningPAHHenderson16 min
Apr 24, 5:31 PM CDTTornado WarningPAHUnion59 min
Apr 24, 5:38 PM CDTSevere Thunderstorm WarningPAHDaviess52 min
Apr 24, 5:54 PM CDTTornado WarningPAHDaviess, Henderson36 min
Apr 24, 5:57 PM CDTTornado WarningPAHWebster33 min
Apr 24, 6:00 PM CDTSevere Thunderstorm WarningPAHMcLean15 min
Apr 24, 6:25 PM CDTTornado WarningPAHHenderson50 min
Apr 24, 6:55 PM CDTTornado WarningPAHMcLean35 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.